Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A new and constructive proof of the Borsuk-Ulam theorem

Authors: Mark D. Meyerson and Alden H. Wright
Journal: Proc. Amer. Math. Soc. 73 (1979), 134-136
MSC: Primary 55M20
MathSciNet review: 512075
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Borsuk-Ulam Theorem [1] states that if f is a continuous function from the n-sphere to n-space $ (f:{S^n} \to {{\mathbf{R}}^n})$ then the equation $ f(x) = f( - x)$ has a solution. It is usually proved by contradiction using rather advanced techniques. We give a new proof which uses only elementary techniques and which finds a solution to the equation. If f is piecewise linear our proof is constructive in every sense; it is even easily implemented on a computer.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55M20

Retrieve articles in all journals with MSC: 55M20

Additional Information

Keywords: Borsuk-Ulam Theorem, Ham Sandwich Theorem, Invariance of Domain, fixed point, antipodal map, piecewise linear, simplicial methods, complementary pivot theory
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society